Connecticut, 2003Winter Storm in Connecticut, February 17 to 18, 2003
February 17 to 18, 2003 · NWS ALY · 1 event in 1 county or zone
1 winter storm, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 17, 11:00 AM EST, 0 minutes earlier.
Area forecast discussion, Feb 17, 11:00 AM EST, 0 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE ALBANY NY
1100 AM EST MON FEB 17 2003
WORKZONES SENT.
.DISC...SNOW HAS OVERSPREAD MOST ALL OF THE CAPITAL REGION AND WAS
ABOUT TO MOVE INTO THE SARATOGA REGION. FLAKES LOOKS BIG SO HPC WAS
RIGHT...FLAKES LOOKS FAVORABLE FOR GROWTH. THE MOST SIGNIFICANT BAND
HAS MOVED NORTH FROM LITCHFIELD...INTO SOUTHERN BERKSHIRE COUNTY.
SMALLER BUT EQUALLY INTENSE BANDS ARE FORMING ACROSS THE
SOUTHEASTERN MOHAWK VALLEY AND JUST SOUTH OF THE CAPITAL DISTRICT.
TAKING A LOOK AT THE ETA...IT CONTINUES WITH ITS WETTER TREND
WHICH GIVES A FULL INCH OF LIQUID RIGHT TO THE CD THE BEST
FRONTOGENECTIC FORCING STAYS IN OUR SOUTHERN ZONES. THE H700 MAKES
IT NORTH...TO OUR AREA BY 12Z TUE...BUT BY THAT TIME IT APPEARS THE
DEEP MOISTURE HAS BEEN PUSHED TO THE EAST. SO FAR...BEST PRESSURE
FALLS INDICATE THE DEVELOPING STORM OFF THE INC COAST...MIGHT TAKE A
MORE GENE JAUNT...FAVORING THE MORE OFFSHORE GFS TRACK.
EITHER WAY...WE HAVE A BIG STORM ON OUR HANDS AND FOR NOW...WILL NOT
TINKER WITH AMOUNTS. HAVE UNOFFICIAL REPORTS OF 3 TO PERHAPS 6
INCHES OF SNOW DOWN IN DUTCHESS COUNTY. LOOKS AS IF WE ARE CLOSING
IN ON AN INCH LOCALLY. BASED ON VAD WIND PROFILES...HAVE DECIDED TO
BEEF UP THE WINDS OVER MOST OF MY HIGHER TERRAIN...AND SINCE IT IS
SO COLD AND POWDERY OF A SNOW...WILL MENTION BLOWING AND DRIFTING OF
SNOW (BUT BELOW BLIZZARD CRITERIA). WILL HIT THIS HARD IN THE NEXT
WSW.
HAVE TINKERED WITH TEMPERATURES.JUST GO HIGH IN THE TEENS IN MOST
AREAS...WHICH CONSIDERING HOW THEY ARE IN MOST CASES...MIGHT BE PIPE
DREAM. BELIEVE TEMPS MIGHT ACTUALLY RISE A LITTLE TONIGHT...ENOUGH
PERHAPS ALOFT TO TURN SNOW TO SLEET (BRIEFLY IN MY SERN ZONES).
ELSEWHERE...THE FLAKES WILL FALL BUT INSTEAD OF 1 TO 20 LIQUID
RATIO...MIGHT BE CLOSE TO 1 TO 10.
.HYDROLOGICAL STATUS...THE IMPENDING SNOW SHOULD POSE NO IMMEDIATE
HYDROLOGICAL PROBLEMS ACROSS OUR REGION. HOWEVER...THERES AN
INDICATION OF A WARMUP ON THE WEEKEND. IT HAD TO COME EVENTUALLY,
COULD BE BIG PROBLEMS, ESPECIALLY IF HEAVY RAIN ACCOMPANIES IT.
.ALY...WINTER STORM WARNING MONDAY THROUGH MONDAY NIGHT FROM THE
CENTRAL MOHAWK VALLEY AND LAKE GEORGE AREA EASTWARD AND SOUTHWARD
THROUGH WESTERN NEW ENGLAND AND EASTERN NEW YORK. A WINTER WEATHER
ADVISORY IS IN EFFECT FOR MONDAY THROUGH MONDAY NIGHT FOR THE
WESTERN ADIRONDACKS AND THE WESTERN MOHAWK VALLEY.
HWJIV
Hazardous weather outlook, Feb 17, 4:59 AM EST, 6 hours 1 minute before
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014-
171145-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
459 AM EST MON FEB 17 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.
.DAY ONE...TODAY...
A WINTER STORM WARNING IS IN EFFECT FOR THE AREA FROM THE CENTRAL
MOHAWK VALLEY AND LAKE GEORGE AREA EAST AND SOUTHWARD ACROSS EASTERN
NEW YORK AND WESTERN NEW ENGLAND FOR TODAY AND TONIGHT. THE SNOW
WILL BECOME HEAVY IN SOUTHEASTERN NEW YORK FIRST TODAY, PROBABLY BY
MID MORNING. THE SNOW WILL BECOME OCCASIONALLY HEAVY AROUND MID
AFTERNOON IN THE NORTHERN PORTION OF THE WARNING AREA. ALL
LOCATIONS WILL HAVE THE HEAVIEST SNOW DURING THE LATE AFTERNOON AND
EVENING HOURS. TEN TO 20 INCHES OF SNOW WILL ACCUMULATE FROM THE
CATSKILLS INTO THE BERKSHIRES, WITH SOMEWHAT LESS SNOW FROM CAPITAL
DISTRICT TO THE LAKE GEORGE...TO SOUTHERN VERMONT...AND INCLUDING
THE EASTERN AND CENTRAL MOHAWK VALLEY.
.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME, ALTHOUGH FORECASTERS
HAVE A WARY EYE ON THE WEEKEND FOR FLOODING AS A WARMUP IS FORECAST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR LATER TODAY.
Winter Storm, Litchfield
- When
- February 17, 11:00 AM EST to February 18, 2:00 AM EST
- Where
- Litchfield forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.847, -73.221 (the zone’s center; the record gives no point)
On February 17, a low pressure area developed in the Tennessee Valley and tapped into copious Gulf of Mexico moisture. At the same time, a strong arctic high built southward from eastern Canada, then drifted east into the Gulf of Maine. The low pressure area rapidly redeveloped off the North Carolina coast, then tracked northeast, and was east of Cape Cod by early February 18. This storm delivered the fifth major snowstorm of this season to Litchfield County. A swath of 9 to 18 inches of snow blanketed northwest Connecticut. Some selected specific amounts included 17.9 inches at Bakersville, 9 inches at Norfolk and 13.3 inches at Winsted. A northeast wind between 10 to 25 mph produced some minor blowing and drifting of the snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in South Carolina, February 17, 20031 death · 2 injured · $30,000 · 4 events
- Heavy Snow in New York, February 17 to 18, 2003$20 million · 15 events
- Heat in Florida, February 17, 20031 death · 1 event
- Heavy Snow in New York, February 17 to 18, 2003$2.6 million · 17 events
- Heavy Snow in Pennsylvania, February 17, 2003$350,000 · 7 events
- Damaging Wind in Idaho, February 17, 2003$100,000 · 50 kt wind · 1 event
- Winter Storm in Massachusetts, February 17 to 18, 200323 events
- Winter Storm in New York, February 17 to 18, 200322 events
- Winter Weather in Vermont, February 17 to 18, 2003$20,000 · 4 events
- Flood in Kentucky, February 17 to 19, 2003$20,000 · 1 event
- Heavy Snow and Winter Weather in Maine, February 17 to 18, 200312 events
- Heavy Snow and Winter Weather in New Hampshire, February 17 to 18, 200310 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346056.